Help with thrush!


I take symbicort twice daily and use bricanyl as and when and generally things are well controlled at the moment.

However, I've had a problem with my throat/voice for about 6 months now. It started with a throat infection that wouldn't go and after 7(!!!!) weeks of antibiotics I had thrush in my throat. I've now had two courses of nystatin but I think its come back a third time. I've been really careful with the nystatin but I find that a 30ml bottle won't last 7 days taking 1m 4 times a day (maybe its my measuring).

I'm also really really careful to wash my mouth out and clean my teeth after using the symbicort - I've been on it for 5 years without any problems to date.

I've never had thrush before and this is really wearing me down - is it normal for it to be so stubborn to go and is there something else I should use rather than oral nystatin? If there is an over the counter drug that would be great as I'm getting fed up with my GP. They've referred me to an ENT specialist but I'm waiting for an appointment. questions are:

1. What do I do about oral thrush?

2. Can oral thrush cause changes in your voice?

3. Would I feel better on antibiotics with oral thrush or was that the other infection clearing up?

I'm feeling very confused here!!!

Many thanks

3 Replies

  • Hi Smudge,

    I get occasional thrush from my symbicort and my voice gets husky or almost goes. If i am on antibiotics too it increases the chances that it will start.

    I eat live yoghurt daily and use sugar-free daktarin gel, I buy it over the counter in Sainsburys pharmacy. As it is sugar free you can apply it at night and let it work over night, and it tastes nice.

    As you have been on several courses of antibiotics, if the above doesn't work you can get live cultures of the 'good bacteria' in health shops in capsules (I know Holland & Barrett used to sell it, not sure if they do now.) It is in the fridge and needs to be kept chilled and you must not take it with hot drinks as this kills the bacteria. Also reducing sugar intake, if candida (thrush) is in too high a quantity in your body, you may be having sugar cravings as it feeds off sugar. I know how annoying this can be as when I was first on steroid inhalers in my 20's (now 50) it drove me crazy! Good luck!

  • Sadly I'm lactose intolerant so most of the good bacteria stuff is bad for me! I have been taking lactose free live yoghurt but it doesn't seem to help.

    I hadn't thought of the sugar though - thanks.

  • The daktarin gel is lactose free and some of the probiotic capsules in H & B.

You may also like...